Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 152, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 2022, 6:02 PM CDT for Lake County, Moody County, South Dakota. It was in force for 28 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2022, 6:02 PM CDT (23:02 UTC)
- Expired
- May 30, 2022, 6:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lake County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 52 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 6:15 PM CDT | TSTM WND GST 60 | 1 Ne Madison, SD | |
| May 30, 6:25 PM CDT | TSTM WND GST 69 | 3 E Egan, SD | |
| May 30, 6:28 PM CDT | TSTM WND GST 70 | 3 Nne Flandreau, SD | MESONET STATION FLNS2 FLANDREAU 3 NNE (SD MESONET). |
| May 30, 6:32 PM CDT | TSTM WND GST 68 | 10 Ssw Aurora, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720 WUUS53 KFSD 302302 SVRFSD SDC079-101-302330- /O.NEW.KFSD.SV.W.0152.220530T2302Z-220530T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 602 PM CDT Mon May 30 2022 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Moody County in east central South Dakota... Lake County in east central South Dakota... * Until 630 PM CDT. * At 602 PM CDT, severe thunderstorms were located along a line extending from 6 miles west of Orland to near Colton to near Renner, moving north at 60 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near... Orland around 605 PM CDT. Winfred and Chester around 610 PM CDT. Lake Herman State Park around 615 PM CDT. Madison, Colman, Trent, Ramona and Wentworth around 620 PM CDT. Other locations in the path of these severe thunderstorms include Flandreau, Egan, Ward and Nunda. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4419 9645 4385 9646 4385 9737 4419 9737 TIME...MOT...LOC 2302Z 196DEG 53KT 4387 9731 4377 9703 4363 9675 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Weisser
1 follow-up statement
892 WWUS53 KFSD 302318 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 618 PM CDT Mon May 30 2022 SDC079-101-302330- /O.CON.KFSD.SV.W.0152.000000T0000Z-220530T2330Z/ Moody SD-Lake SD- 618 PM CDT Mon May 30 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR MOODY AND EASTERN LAKE COUNTIES... At 618 PM CDT, severe thunderstorms were located along a line extending from near Nunda to Colman to 6 miles west of Jasper, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Egan, Flandreau and Ward. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4419 9645 4385 9646 4386 9693 4419 9729 TIME...MOT...LOC 2318Z 219DEG 37KT 4411 9709 4401 9681 4387 9653 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Weisser
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:01 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 30, 4:01 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
401 PM CDT Mon May 30 2022
.SHORT TERM...(This Evening through Tuesday)
Issued at 359 PM CDT Mon May 30 2022
Main impacts tonight will be lingering strong to severe Tstorms
through about 6-7pm and potential for strong wind gusts after the
storms this evening. All threats remain possible with activity
spreading east of the I-29 corridor until early evening when the
dryline shifts east out of the forecast area. Cannot entirely rule
out a few isolated strong to severe cells wrapping around back
behind with the occluded warm front, but tornado threat has largely
waned behind this initial line of storms as sfc winds swing
southwest. Also did maintain showers and isolated thunder wrapping
back behind into south central and southeast SD this evening.
Next item of note is gusty south or southwest winds late this
afternoon through this evening. Gusts mixing into the 40s outside of
showers and storms have been common this afternoon. Aside from the
RAP13, model guidance favors sub cloud layer winds become
southwesterly behind the dryline, developing unidirectional flow
with very dry air mixing down below 700mb. This should allow the
strengthening 35-55kt LLJ winds to crank up south and southeast of
the sfc low, resulting in a period of 40-60 mph gusts mixing down to
the sfc through around 9pm. These enhanced stronger winds are most
likely south of a Chamberlain to Madison to Marshall line and north
of a Sioux City to Spencer line. Some guidance suggests 40-60mph
gusts remain possible through midnight, mainly near the SD/NE
border, but this would require gusts to mix through a developing
nocturnal inversion. For now, will maintain Wind Advisory through
8pm, but will need to monitor for a possible extension through
the rest of the evening or, if observations warrant, possible
upgrade to High Wind Warning for a few counties.
Spotty rain showers are likely to continue in southeast and south
central SD overnight as the upper low continues to wrap weak
disturbances around amidst lingering stratus. Given increased
cloudiness, maintained a warmer solution for lows tonight as
temperatures drop into the 50s. Stratus should start to mix/lift to
a cumulus deck Tuesday morning, but spotty sprinkles or showers
remain possible through the morning with a weakly unstable layer.
Additionally breezy west winds continue, lending to a notably cooler
day. Expect high temperatures to only reach the 60s where clouds
linger longest (near/north of I-90) and the 70s further south near
the Hwy 20 corridor where some sun should peek through in the
afternoon.
.LONG TERM...(Tuesday Night through Monday)
Issued at 359 PM CDT Mon May 30 2022
On Tuesday night the upper trough axis swings through and the upper
low wraps up near Hudson Bay and drier northwest flow aloft prevails
mid week. Tuesday night through Wednesday night will feel quite cool
compared to the last few days with temperatures near to just below
normal values.
By Friday and into the weekend, warmer weather with near to above
normal temperatures prevail as ridging builds over the Rockies. A
more active zonal flow pattern should bring a few rounds of rain
chances as a closed upper low in the Pacific kicks shortwaves
eastward, but ensemble guidance has low chances of any widespread or
greatly impactful systems at this range.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 110 PM CDT Mon May 30 2022
MVFR ceilings and scattered showers and thunderstorms, mainly
impacting near KHON, will continue to stream through eastern SD
and into southwest MN this afternoon. Additional development of
strong to severe storms is likely along and east of the I-29
corridor late this afternoon through 31/00z, including near KFSD
and KSUX, but confidence in exact timing/location is too low to
include in TAF at this time. Any thunderstorms will likely have
gusty and erratic winds as well as MVFR to IFR conditions. Storms may
produce gusty erratic or damaging winds, large hail, torrential
rain, or a tornado.
Behind the storms this evening, southwest winds will ramp up with
gusts up to 50 kts possible. Winds should weaken gradually
overnight but MVFR stratus is expected to prevail overnight after
storm activity moves out.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ040-055-056-061-
062-065>071.
MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
089-090-097-098.
IA...Wind Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
NE...Wind Advisory until 8 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...BP
LONG TERM...BP
AVIATION...BPHazardous weather outlook, May 30, 4:44 AM CDT, 13 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 444 AM CDT Mon May 30 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-310945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 444 AM CDT Mon May 30 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Yet another round of severe weather appears likely today. Isolated strong to severe storms are possible early this morning, mainly west of I-29. However, the greater threat will come from late morning into early this evening, though specific timing and location details are still somewhat uncertain. All modes of severe weather are possible today, including a few tornadoes, very large hail, damaging winds, and perhaps localized flash flooding. If you have outdoor plans for the Memorial Day holiday, be sure to stay weather aware. Know where the nearest sturdy shelter is located, and be prepared to seek shelter quickly should severe storms develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely today, mainly between 10 am this morning and 8 pm this evening.
In the hours before
Local storm report, May 30, 5:03 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TORNADO 4 NW TROSKY 43.93N 96.30W
05/30/2022 PIPESTONE MN STORM CHASER
CORRECTS PREVIOUS TORNADO REPORT FROM 4 NW
TROSKY. STORM CHASER REPORTED ON SOCIAL
MEDIA WITH VIDEO OF BRIEF TORNADO. CONFIRMED
BY RADAR DATA. CHANGE FROM EF1 TO UNK
RATING.
&&
APLocal storm report, May 30, 5:23 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
523 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 3 SSW LAKEFIELD 43.64N 95.20W
05/30/2022 E1.00 INCH JACKSON MN PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
MMLocal storm report, May 30, 5:28 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG 3 WNW SIOUX CITY 42.52N 96.44W
05/30/2022 WOODBURY IA PUBLIC
LARGE TREE DOWN.
&&
AKLocal storm report, May 30, 5:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
536 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND GST 3 S JEFFERS 44.01N 95.20W
05/30/2022 E60 MPH COTTONWOOD MN TRAINED SPOTTER
&&
MMLocal storm report, May 30, 5:41 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 AM TSTM WND DMG GALVA 42.51N 95.42W
05/30/2022 IDA IA PUBLIC
LARGE TREE DOWN IN TOWN.
&&
AKLocal storm report, May 30, 5:51 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL WAKONDA 43.01N 97.11W
05/30/2022 E0.88 INCH CLAY SD TRAINED SPOTTER
&&
MMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:24 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 36 min |
| May 29, 10:57 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 33 min |
| May 29, 11:16 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 44 min |
| May 29, 11:52 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 38 min |
| May 29, 11:58 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 47 min |
| May 30, 12:22 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 23 min |
| May 30, 12:26 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 49 min |
| May 30, 12:45 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 45 min |
| May 30, 12:49 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Hutchinson, Lake, McCook and 2 more | 41 min |
| May 30, 1:01 AM CDT | Tornado Warning | FSD | Yankton | 29 min |
| May 30, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 19 min |
| May 30, 1:23 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 37 min |
| May 30, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, McCook, Miner, Minnehaha, Moody | 32 min |
| May 30, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Hutchinson, Turner, Yankton | 32 min |
| May 30, 1:37 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union | 23 min |
| May 30, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 34 min |
| May 30, 1:58 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 47 min |
| May 30, 1:58 AM CDT | Tornado Warning | FSD | Lincoln | 32 min |
| May 30, 2:00 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 45 min |
| May 30, 2:05 AM CDT | Tornado Warning | FSD | Minnehaha | 25 min |
| May 30, 2:40 AM CDT | High Wind Warning | FSD | Aurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 4 more | 104 min |
| May 30, 3:34 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 26 min |
| May 30, 4:24 AM CDT | Wind Advisory | FSD | Aurora, Bon Homme, Brookings, Charles Mix, Clay, Davison and 13 more | 19 hr |
| May 30, 8:15 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 30 min |
| May 30, 8:38 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 11 min |
| May 30, 8:55 AM CDT | River Flood Warning | FSD | Davison, Hanson | 66 days |
| May 30, 11:31 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 10 min |
| May 30, 12:23 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 7 min |
| May 30, 12:25 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 50 min |
| May 30, 1:04 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook | 41 min |
| May 30, 1:20 PM CDT | Tornado Warning | FSD | Lake, McCook, Miner | 25 min |
| May 30, 1:48 PM CDT | Tornado Warning | FSD | Lake, McCook | 27 min |
| May 30, 2:13 PM CDT | Tornado Warning | FSD | Lake, Minnehaha, Moody | 47 min |
| May 30, 2:19 PM CDT | Tornado Warning | FSD | Brookings, Kingsbury, Lake | 26 min |
| May 30, 2:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 31 min |
| May 30, 2:48 PM CDT | Tornado Warning | FSD | Brookings | 27 min |
| May 30, 3:06 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 24 min |
| May 30, 3:14 PM CDT | Tornado Warning | FSD | Minnehaha | 31 min |
| May 30, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 30 min |
| May 30, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Lincoln, McCook, Minnehaha, Turner | 24 min |
| May 30, 6:21 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 24 min |
| May 30, 6:22 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Moody | 38 min |
| May 30, 6:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.